Alert archive / Iowa / Red Flag Warnings in 2024

Red Flag Warning 8, NWS Des Moines, IA

October 5, 2024Crawford County, Sac County, Iowa

NWS Des Moines, IA issued this red flag warning at Oct 5, 2024, 3:14 AM CDT for Crawford County, Sac County, Iowa. It took effect at Oct 5, 2024, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2024, 3:14 AM CDT (08:14 UTC)
In effect from
Oct 5, 2024, 1:00 PM CDT
Expired
Oct 5, 2024, 8:00 PM CDT
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Crawford County, IA, Sac County, IA

The radar

The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WWUS83 KDMX 050814
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
314 AM CDT Sat Oct 5 2024

...Fire Weather Watch Western Iowa Saturday...

.The combination of well above normal temperatures in the 80s to
low 90s, ongoing dry conditions, and gusty winds will lead to 
very high fire danger in western Iowa Saturday afternoon into 
early evening. The greatest fire danger will be in dried
vegetation and cropland where harvest is ongoing. 

IAZ033-044-051615-
/O.UPG.KDMX.FW.A.0004.241005T1800Z-241006T0100Z/
/O.NEW.KDMX.FW.W.0008.241005T1800Z-241006T0100Z/
Sac-Crawford-
314 AM CDT Sat Oct 5 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR VERY HIGH FIRE DANGER IN WESTERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Western Iowa.

* WIND...Southwest winds becoming northwest later in the day 20 to
  25 mph and gusts up to 45 mph.

* HUMIDITY...As low as 20 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly,
  especially in dry vegetation. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
3 follow-up statements
054 
WWUS83 KDMX 050833    
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
333 AM CDT Sat Oct 5 2024

...Red Flag Warning in Western Iowa Today...

.The combination of well above normal temperatures in the 80s to
low 90s, ongoing dry conditions, and gusty winds will lead to
very high fire danger in western Iowa this afternoon into early 
evening. The greatest fire danger will be in dried vegetation and 
cropland where harvest is ongoing.

IAZ033-044-051645-
/O.CON.KDMX.FW.W.0008.241005T1800Z-241006T0100Z/
Sac-Crawford-
333 AM CDT Sat Oct 5 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR VERY HIGH FIRE DANGER IN WESTERN IOWA...

* AFFECTED AREA...Western Iowa.

* WIND...Southwest winds becoming northwest later in the day20 
  to 25 mph and gusts up to 45 mph. 

* HUMIDITY...As low as 20 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly, 
  especially in dry vegetation. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
909 
WWUS83 KDMX 051915
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
215 PM CDT Sat Oct 5 2024

...Red Flag Warning Continues in Western Iowa into the Evening...

.The combination of well above normal temperatures in the 80s to
lower 90s, ongoing dry conditions, and gusty winds will create very
high fire danger in western Iowa into early evening. The greatest
fire danger will be in dried vegetation and cropland where harvest
is ongoing.

IAZ033-044-060100-
/O.CON.KDMX.FW.W.0008.000000T0000Z-241006T0100Z/
Sac-Crawford-
215 PM CDT Sat Oct 5 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR VERY HIGH FIRE DANGER IN WESTERN IOWA...

* AFFECTED AREA...Western Iowa.

* WIND...Southwest winds becoming northwest later in the day20 
  to 25 mph and gusts up to 45 mph.

* HUMIDITY...As low as 20 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly,
  especially in dry vegetation. Outdoor burning is not  
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

REV

For more information from the National Weather Service visit https://weather.gov/desmoines
441 
WWUS83 KDMX 060056
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
756 PM CDT Sat Oct 5 2024

...Red Flag Warning Will Expire at 8 PM CDT...

IAZ033-044-060200-
/O.EXP.KDMX.FW.W.0008.000000T0000Z-241006T0100Z/
Sac-Crawford-
756 PM CDT Sat Oct 5 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
WESTERN IOWA...

Dry weather is expected this evening with RH values increasing
into the 30s through the 40s overnight. Winds have decreased, 
with a cold frontal passage shifting winds to become 
northwesterly, which will remain below criteria into Sunday. Still
expecting elevated fire weather conditions Sunday however as 
northwest winds become breezy, along with RH values dropping into 
the 20s through the daytime hours.

$$

For more information from the National Weather Service visit https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Oct 4, 11:41 PM CDT, 3 hours 33 minutes earlier. Its key messages:

  • Windy and very warm Saturday with elevated to critical fire weather conditions
  • Dry conditions continue through the forecast with warm temperatures again next week
Area forecast discussion, Oct 4, 11:41 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1141 PM CDT Fri Oct 4 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Windy and very warm Saturday with elevated to critical fire
  weather conditions

- Dry conditions continue through the forecast with warm
  temperatures again next week

.DISCUSSION...
Issued at 311 PM CDT Fri Oct 4 2024

Our key weather elements of concern into the weekend will be
focused on wind, warm temperatures, and associated fire weather
concerns with essentially a dry forecast right on through next
week. The fast moving PV anomaly entering the Pacific NW at
midday will move quickly across the northern Plains by early
Saturday. Strong forcing and a deepening MB surface low will
accompany this system, with the tail end of the forcing lobe
crossing IA along the associated frontal passage. Although
there is a non-zero chance of spotty weak convection with the
frontal passage, moisture will remain limited, so the forecast
remains dry with our biggest sensible weather concern and
reflection warm temperatures and strong, gusty winds. FV3 core
models, such as the GFS and HRW FV3, remain over-mixed even this
late in the warm season due to dry soil conditions, however
even non-FV3 model cores like the RAP, HRRR, and NAM suggest
1.5-2+km mixing by late afternoon. Bufkit mixing algorithms
suggest a few hour period where 40kt+ wind gusts are possible
21-22Z, aligning with typical peak mixing ahead of a frontal
passage. Several models also show areas of 0.5-1km winds at
40 kts that should be realized as brief surface gusts in a SW-
NE corridor through the heart of the forecast area, including
central IA. No wind headline has been issued as of yet due to
its limited duration (<3 hrs), but it is certainly something to
be noted and monitored. See Fire Weather section for more
information on concerns tomorrow afternoon.

The deep frontal passage should occur during the late afternoon
and early evening hours with clear skies and brisk winds
becoming northwesterly, although not to the magnitude that is
expected to occur Saturday afternoon. This will lead into a more
stagnant, higher amplitude pattern into next week with upper
level ridging building into the Plains. Temperatures will be
near normal to start the week, but building heights and weak but
persistent return flow will boost temperatures above 80F again
for several days for the middle to latter portions of the week.
Some weak short waves will traverse the northwest flow at times,
but moisture will remain limited and any periods of forcing
weak and disorganized so the forecast will remain dry.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1141 PM CDT Fri Oct 4 2024

Cloud cover largely remains over southeast Iowa, though will
gradually clear into Saturday. However, expecting to keep VFR
through the TAF period, with at least some high clouds otherwise
moving through at times. A low potential for patchy fog this
morning remains, mainly over KFOD, but the uncertainty remains
high so left out at this time. Winds will turn quite breezy by
mid to late morning from the south-southwest, with gusts around
30-35 knots and isolated values around 40 knots at times.
Lighter winds look to return into the evening, shifting more
northwesterly as a front pushes across the state.

&&

.FIRE WEATHER...
Issued at 311 PM CDT Fri Oct 4 2024

Warm temperatures, lowering humidities into peak mixing, and
gusty southwest winds will certainly elevate fire weather
conditions Saturday afternoon. Wind criteria for Red Flag
conditions will certainly be met tomorrow, but humidities may be
somewhat of a limiting factor. Minimum relative humidities do
approach or reach criteria far west, so have introduced a small
Fire Weather Watch for west central sections in coordination
with adjacent offices. Dewpoint return tomorrow, into the 50s in
most areas, will limit eastward expansion for the time being,
and even with 70+% Curing west standard GFDI values are no worse
than the low end of the Very High category, with Extreme
typically noted during Red Flag situation.

However, it needs to be strongly emphasized that fire weather
conditions will still be quite elevated tomorrow afternoon due
to the warm temperatures, drying grasses and crops, and
especially strong winds. There is a particular emphasis and
concern for crops with Ag GFDI values (a proxy for worse case
scenario in dried down crops and 90% Curing) in the Very High to
Extreme category. Any fires, including in fields, could spread
very quickly with wind gusts from 35-45 mph possible. Fire
weather headings may be expanded eastward if mixing depth
increases, and dewpoints and associated RH values lower.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for IAZ033-044.

&&

DISCUSSION...Small
AVIATION...Bury
FIRE WEATHER...Small
Hazardous weather outlook, Oct 4, 2:52 PM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
252 PM CDT Fri Oct 4 2024

IAZ004>007-015>017-023>028-034>039-045>050-057>062-070>075-
081>086-092>097-052000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
252 PM CDT Fri Oct 4 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Well above normal warm temperatures, low humidities, and gusty
southwest winds, becoming northwest later in the day, 20-25 mph
and gusts to around 35-45 mph will combine to result in very high
fire danger Saturday, especially in western Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ033-044-052000-
Sac-Crawford-
252 PM CDT Fri Oct 4 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Fire Weather Watch is in effect for the area Saturday. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Iowa, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.